Hypothyroidism and Beta Blockers (Propranolol) - Thyroid UK

Thyroid UK

125,613 members147,189 posts

Hypothyroidism and Beta Blockers (Propranolol)

FIT2018 profile image

SO! It has been a voyage of discovery these last couple of weeks...(thanks to all the advice I have been given here) and now, after blood tests today, I took it upon myself to continue my research into why I am going deaf with tinnitus added in for good effect... and have found that in addition to being under medicated, untested for any vitamins (probably lacking some crucial nutrient), eating tons of soya... I have also been on quite high dosages of Propranolol for YEARS, as a preventative medicine for vestibular migraine (acute vertigo, tinnitus and hearing loss)... symptoms which are now undoubtedly attributable to Hypo...

Propranolol it seems is about the worst thing to take if you are hypo, it stops T4 to T3 conversion and is used I gather to treat HYPER...

I am a bit stunned. I have had this hypo diagnosis for 15 years and not a single doctor even hinted at the possibility that all my symptoms could be related to hypo.. to the degree that I have been taking drugs that make hypo worse, to alleviate symptoms of hypo..................

So, with no cardiac issues to justify the Propranolol, I am stopping this medication.

Wondering if this is going to screw up the blood test taken today at the GP?

On a positive note - since upping Levo by 50mcg and stopping eating all soya, I have noticed a slight improvement in my hearing - also have hugely increased my water intake as I think I was also dehydrating.

Comments appreciated :)

10 Replies

Has the doc tested B12? Tinnitus can be one of the symptoms of low B12.

FIT2018 profile image
FIT2018 in reply to Nanaedake

I requested the B12 test along with all the others (not likely to get T3 test), the bloods for which were taken today, so waiting to see..

Jazzw profile image
Jazzw in reply to FIT2018

OK, that’s good - I was going to ask about B12 too, especially as you’re a veggie. :)

How much propranolol have you been on? When did you stop taking it? Just thinking that it would probably worth weaning yourself off rather than going cold turkey - you might get some uncomfortable withdrawal symptoms.

Could be worth checking about best way to come off propranolol. Usually it is best to taper your dose over time.

SlowDragon profile image
SlowDragonAdministrator

You absolutely can NOT stop propranolol suddenly. It MUST be weened off incredibly slowly

Very dangerous to stop suddenly

How much are you currently taking? Maximum dose can be reduced is probably 5mcg then wait at least 2-3 weeks before another reduction etc

The last 5mcg drop can be very difficult. Perhaps stop once per week, then twice per week etc

headmeds.org.uk/medications...

FIT2018 profile image
FIT2018 in reply to SlowDragon

I hear you, I have been slowly dropping the dose over the last few weeks with no obvious symptoms. I suspected that this was not the right approach to the "migraine" problems I was experiencing, so started reducing the dose with a view to stopping - before I found out about the effect on thyroid. I will be working down to a stop over time. Thanks for the link

SlowDragon profile image
SlowDragonAdministrator in reply to FIT2018

I was on propranolol almost 20 years, completely inappropriately (more on my profile)

I understand exactly how you feel! I actually cried for two whole days when I discovered (via this forum) how poorly I had been 'treated' and how many inappropriate and potentially dangerous meds I'd consumed over the years.

Despite suspecting my GP et al 'didn't get it' the disillusionment on discovering the truth is overpowering😳.

I do find it uplifting though, when a new member makes the discovery and starts on the right path, so I'm very happy for you😊.

I would get private testing of everything done if I were you, so you have a good base to start on. I don't know about propranolol affecting test results, but I do think SlowDragon and others have given good advice re slow reduction, although you probably feel like throwing them in the nearest bin, it's not advisable ~ slow and steady will still get you there🐢.

Good luck on your journey back to health 🍀 I hope you can start on the B12, etc. soon!

FIT2018 profile image
FIT2018 in reply to Mamapea1

I suppose a part of me is also annoyed at me! I just didn't do enough research and I am normally so thorough... Better late than never and I have learned another big lesson about personal responsibility... Doctors are helpers and as fallible as anyone else. The more expert and specialised, the more blinkered it seems.

Thanks for your kind support 👍

Yes, I felt that too... but there's no point in blaming yourself for the lack of knowledge ~ this is why we have GPs and so called 'specialists' ~ THEY should know all this, and treat us appropriately! When I was first diagnosed with 'ME' etc. (a long list), I was incredulous and couldn't understand HOW I had suddenly acquired all these things 😳

I did loads of research, (no computer then) and actually came up with loads of stuff that I now find on this forum.😕 I used to get my dad to take me to lectures where professors and specialists were detailing the latest research, etc. but I found no Dr to take any notice of anything I discovered!

I have seen so many over the years, each one a specialist in their own area ~ none of them ever joined the dots, or did anything that helped. The only one to ever give me any useful advice was a paramedic who attended me in an unconscious state on a beach, years ago.

He basically gave me the advice re thyroid meds that I've had on here ~ after 10 minutes!! GP said she didn't know what he was talking about and mumbled about them only knowing about emergencies, etc. so it's entirely possible that you'd have still been persuaded (blagged is probably more descriptive) into thinking you were wrong, although by the time this happened, I was so hypo, and brain fogged, I was an easy target!😊

I agree with better late than never.... you have to look forward now and be glad you've found the correct information to lead you to regain your health👍. I don't agree that Drs are 'helpers' though ~ they've never helped me, merely hindered.

I'm sure there are knowledgable ones somewhere, but I haven't come across any so far, at least not where thyroid issues are concerned ~ I think this area is seriously lacking in expertise. Big Pharma seems to be playing a major role in this ~ more experts on here, IMO🌟.

You may also like...